South Dakota, 2011

Hail in South Dakota, May 8, 2011

May 8, 2011 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms with large hail moved across Kingsbury and Brookings Counties on the morning of May 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms with large hail moved across Kingsbury and Brookings Counties on the morning of May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 3:00 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 8, 3:00 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 8 2011

.DISCUSSION...
CURRENT RADAR SHOWING SHOWERS BEGINNING TO DEVELOP ACROSS THE COUNTY
WARNING AREA EARLY THIS MORNING WITH 850 TO 700 MB THETA E ADVECTION
INCREASING ACROSS THE REGION. PRECIPITATION MAINLY IN THE FORM OF
SHOWERS AT THIS POINT...THOUGH SEEING SOME LIGHTNING STRIKES BACK
THROUGH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA WHERE
ELEVATED INSTABILITY AXIS EXISTS. EXPECT LOW TO MID LEVEL FORCING TO
LIFT TO THE NORTH AND EAST THROUGH THE MORNING...WITH SHOWERS ENDING
FROM SOUTHWEST TO NORTHEAST ACROSS OUR AREA INTO EARLY AFTERNOON.
LOOKS TO BE A PRETTY WINDY DAY UNDER AN INCREASING GRADIENT WITH
HIGH PRESSURE SITUATED OVER THE UPPER MIDWEST AND LOW PRESSURE
INTENSIFYING OVER THE WEST CENTRAL HIGH PLAINS...ALONG WITH WINDS AT
THE TOP OF THE MIXED LAYER PROGGED TO BE AROUND 35 TO 40 KTS. SHOULD
SEE SOME SUN IN THE AFTERNOON ACROSS OUR SOUTH AND WEST WITH
DEPARTING SHOWERS...AND WILL BE A WARM DAY WITH HIGHS AROUND 70 IN
OUR NORTHEASTERN AREAS TO NEAR 80 THROUGH THE CHAMBERLAIN TO YANKTON
TO SIOUX CITY CORRIDOR.

WITH THE WARMING AND INCREASING LOW LEVEL MOISTURE...THE ATMOSPHERE
WILL BECOME VERY UNSTABLE FROM CENTRAL SOUTH DAKOTA INTO EASTERN
NEBRASKA BY LATE AFTERNOON AND EVENING WITH LI/S IN THE RANGE OF -6
TO -8 THROUGH OUR SOUTHWESTERN ZONES AND MUCAPE VALUES OF 2000 TO
2500 J/KG OVER THAT AREA. EFFECTIVE BULK SHEAR IS NOT OVERLY
IMPRESSIVE...AROUND 22 KTS WITH THE BEST SHEAR BELOW 2 KM. IN ANY
EVENT...SEVERE STORMS WOULD BE LIKELY IF THROUGH THAT AREA LATE THIS
AFTERNOON AND EVENING IF WE CAN GET STORMS TO POP IN AN INCREASINGLY
CAPPED ENVIRONMENT WITH THE APPROACH OF A MIDLEVEL SHORTWAVE IN A
SOUTHWESTERLY UPPER LEVEL FLOW. THINK THE GREATEST THREAT WOULD BE
LARGE HAIL AND DAMAGING WINDS...WITH TORNADO FORMATION LESS LIKELY
WITH LCL/S OF AROUND 4300 FT IN OUR SOUTHWEST AND A SURFACE WARM
FRONT REMAINING OVER SOUTHERN NEBRASKA. ONE CONCERN IS WHERE
CONVECTION WILL TRACK IF IT DEVELOPS...WITH PRETTY BIG DIFFERENCES
BETWEEN THE NAM...WHICH KEEPS MOST OF IT THROUGH THE MISSOURI RIVER
CORRIDOR...AND THE ECMWF WHICH BRINGS THE CONVECTION MUCH FARTHER TO
THE NORTH...THROUGH THE HEART OF OUR COUNTY WARNING AREA. STILL
COULD SEE THE POSSIBILITY OF SEVERE STORMS...ALBEIT BECOMING
ELEVATED...OVERNIGHT TONIGHT AS THE INSTABILITY EXPANDS OVER THE
ENTIRE CWA. TONIGHT WILL BE A VERY MILD NIGHT WITH LOWS IN THE UPPER
50S TO LOWER 60S.

THE SURFACE WARM FRONT APPROACHES OUR SOUTHERN ZONES ON
MONDAY...THOUGH AGAIN THERE ARE MODEL DIFFERENCES ON HOW FAR NORTH
THE FRONT GETS. AT THE SAME TIME...THE ATMOSPHERE BECOMES
INCREASINGLY CAPPED WITH 750 MB TEMPS OF AROUND 13 TO 16 C ACROSS
OUR AREA BY MONDAY AFTERNOON. THE QUESTION BECOMES CAN WE BREAK THE
CAP IN OUR FAR NORTH AND WEST ON MONDAY AFTERNOON AND EVENING AS
ANOTHER SHORTWAVE TRACKS JUST TO OUR NORTHWEST. THE ATMOSPHERE
CONTINUES TO BE VERY UNSTABLE ON MONDAY...SO ANY CONVECTION THAT
DEVELOPS WOULD MOST LIKELY BECOME SEVERE. MONDAY WILL BE AN EVEN
WARMER DAY WITH HIGHS IN THE LOWER 70S NORTH LOWER 80S ALONG THE
MISSIOURI RIVER.

AFTER MONDAY...IT APPEARS THAT THERE WOULD BE LITTLE CHANCE OF
CONVECTION ON TUESDAY WITH A STRONG CAP AND LITTLE IN THE WAY OF
FORCING ACROSS THE AREA. TUESDAY LOOKS TO BE THE WARMEST DAY OF THE
WEEK WITH HIGHS IN THE MID 70S NORTHWEST TO NEAR 90 IN OUR FAR
NORTHWESTERN IOWA ZONES. NEXT CHANCE OF PRECIPITATION WILL MOST
LIKELY COME LATER ON WEDNESDAY AS THE UPPER LEVEL TROUGH OVER THE
WESTERN U.S. BEGINS TO LIFT INTO OUR AREA.  /JM

&&

.AVIATION...
OVERALL...VFR CONDITIONS WILL LIKELY DOMINATE THIS AREA TODAY AND
EARLY SUNDAY EVENING. THE MOST WIDESPREAD IMPACT TO GENERAL AVIATION
OPERATIONS WILL BE THE INCREASING SOUTHEAST WINDS TODAY. FROM 17Z TO
01Z...FREQUENT GUSTS OF 25 TO 30 KNOTS ARE LIKELY TO OCCUR.
CONCERNING PRECIPITATION...IN THE SHORTER TERM THERE MAY BE SOME
ISOLATED TO SCATTERED HIGH BASED THUNDERSTORMS MOVING FROM WEST TO
EAST ACROSS THE AREA THIS MORNING. BUT AGAIN DUE TO THE LIMITED
MOISTURE AVAILABLE IN THE LOWER LEVELS...ANY SHOWER ACTIVITY SHOULD
REMAIN IN THE VFR CATEGORY. MORE CONCERNING IS SUNDAY EVENING. A
POTENT UPPER LEVEL DISTURBANCE IS FORECAST TO LIFT NORTHEASTWARD AND
THE DEVIL IS IN THE DETAILS AS TO EXACTLY WHERE. THE ECMWF IS THE
MOST BULLISH IN BRINGING HEAVIER TYPE RAIN AND THUNDERSTORMS IN THE
SIOUX FALLS FORECAST AREA...WITH THE NAM ALSO BULLISH BUT A BIT
FURTHER SOUTHWARD. THE ECMWF HAS BEEN VERY CONSISTENT IN THE
PLACEMENT OF THIS WAVE THE PAST COUPLE OF DAYS...SO IT IS CONCERNING
THAT SCATTERED THUNDERSTORMS OR MORE MAY OCCUR SUNDAY EVENING AND
OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER SUNDAY EVENING SO FAR
APPEARS TO BE ALONG AND WEST OF THE JAMES RIVER VALLEY.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 8, 4:39 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 AM CDT SUN MAY 08 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
539 AM CDT SUN MAY 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL PUSH ACROSS PORTIONS OF THE AREA EARLY TODAY.
WHILE A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL...THEY ARE NOT
EXPECTED TO BE SEVERE.	BY LATE THIS AFTERNOON OR
EVENING...THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL SOUTH
DAKOTA AND SPREAD EASTWARD DURING THE NIGHT.  THESE STORMS COULD
PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON
MONDAY.  WHILE THERE IS SOME UNCERTAINTY ON TIMING AND COVERAGE
OF CONVECTION...THERE WILL BE THE POSSIBILITY OF SEVERE
THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THROUGH THE WESTERN
JAMES RIVER VALLEY ON MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER SOUTH CENTRAL
SOUTH DAKOTA...THEN IN AREAS FARTHER TO THE EAST DURING THE
OVERNIGHT HOURS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kingsbury

When
May 8, 6:40 AM CST
Where
Kingsbury County, 2.81 mi S of Esmond
Measured
1.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.230, -97.780

Large hail, driven by less than severe winds, broke a few windows.

Hail, Kingsbury

When
May 8, 7:21 AM CST
Where
Kingsbury County, 0.85 mi NW of Oldham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.230, -97.310

Hail, Brookings

When
May 8, 7:35 AM CST
Where
Brookings County, 4.45 mi W of Sinai
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.250, -97.120

Hail, Brookings

When
May 8, 7:58 AM CST
Where
Brookings County, 0.49 mi W of Sinai
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.250, -97.040

Nickel size hail whitened the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312164, 312165, 312166, 312167.